Share Facebook
Crohn's Disease Forum » Treatment » 5-ASA/Mesalamine » Asacol and Blood pressure


01-23-2012, 10:39 AM   #1
Ravenweaver
New Member
 
Join Date: Nov 2011
Location: Edinburgh, United Kingdom
Asacol and Blood pressure

Hello

I am awaiting a confirmed diagnosis of Crohns (biopsies highly suggestive of crohns) but in the meantime I was prescribed asacol 3 x 800mg twice daily following an emergency review with the GI nurse who did my colonoscopy. I am anti taking med without a conclusive diagnosis but nurse suggested to my GP that I be commenced on asacol.

My BP before starting asacol was 118/72 two weeks in I had a blinding pressure headache and blurred vision in my left eye and my BP was 152/92. Three weeks into taking the asacol (31st Jan 2011) I had not choice other than to get myself to the out of hours clinic at our local hospital because the pain in my head (left side) was so intense I thought I was going to pass out every time I moved and paracetamol was not touching the pain (if I take codeine or ibuprofen or diclofenac then I know I am going to pay for it in repeated very painful visits to the loo).

My BP was 159/90 and the doc I saw said that was normal high and nothing to do with the headache and she was not interested in the fact I was 3 weeks into taking asacol. She said I had a migraine (for 3 weeks) and an ear infection and prescribed rizatriptan and an antibiotic.

When I went to the pharmacy to collect the prescription the pharmacists advice was to stop taking the asacol immediately and not to take the rizatriptan until I could get a second opinion.

Within 3/4 days the headache was gone and three weeks without asacol my BP was back down to 120/76. BUT I am back to square one re all the symptoms that led to the prescribing of asacol......

I see the consultant on 26th Jan but the pain was so bad in my left quadrant and I am sooooooo fatigued and irritable I started taking the asacol again on Saturday. Still in (crohns? pain) but now have a seriously sore head again and BP is creeping back up.

Cannot get a gp appointment until next week and paracetamol is not touching the headache and I cannot risk taking any other anti-inflammatories/painkillers

Has anyone had a similar experience with asacol

Please respond...any advice would be greatly appreciated
Raven
01-23-2012, 11:41 AM   #2
Rebecca85
Senior Member
 
Rebecca85's Avatar
 
Join Date: Apr 2010
Location: Nottingham, UK
I haven't heard of this before, but it is obvious that it is the Asacol causing you problems, by the way the symptoms disappeared and reappeared in conjunction with the Asacol. So I guess you have to choose between headache and stomach ache for a couple of days till your appointment.

Just wondering though why codeine makes going to the toilet painful? Does it constipate you! NSAIDs like ibuprofen and diclofenac are terrible on the guts and should be avoided by IBD patients, but codeine is a different class of drug, it has constipating effects, and many of us use it for pain relief. Have you tried taking cocodamol, which is a lower dose of codeine mixed with paracetamol, available from pharmacies?
__________________
Crohn's in the terminal ileum, dxed Jun '10

125mg azathioprine
4g Pentasa
01-23-2012, 02:16 PM   #3
Ravenweaver
New Member
 
Join Date: Nov 2011
Location: Edinburgh, United Kingdom
Hi Rebecca

Thank you for replying! NSAIDS were prescribed in various forms to relieve the moderate/severe joint pains I have been experiencing on and off for the last few years and are now suspected to have contributed to what is going on atm. If I take codeine in any form I experience extremely painful constipation and reflux. Paracetamol makes me very nauseous and has very little effect on my pain and I am at a loss as to what I can do. I will not take my asacol tonight and see what happens.

It took approx 2 weeks for the asacol to have any effect last time and as soon as I had relief in the gut dept the headache kicked in. I took 4800mg on sat/sun and have taken 2400mg today; headache started late last night after second dose of asacol and is worse although I have slept for most of today.

Raven
01-24-2012, 02:08 AM   #4
Rebecca85
Senior Member
 
Rebecca85's Avatar
 
Join Date: Apr 2010
Location: Nottingham, UK
2 days till your appointment!
01-24-2012, 05:00 AM   #5
Ravenweaver
New Member
 
Join Date: Nov 2011
Location: Edinburgh, United Kingdom
Thank you Rebecca

I woke up this morning to hear my daughter saying "I hate it when you are like this". I am so tired and I suspect dehydrated so am off to the pharmacy to get some dioralyte.

Thank you again for responding...

Raven
02-26-2012, 07:45 PM   #6
PVail
Senior Member
 
PVail's Avatar
 
Join Date: Jan 2012
Location: Northern Ireland

My Support Groups:
Hi Ravenweaver,
Do correct me if Im wrong but ive been on Asacol for over six months with only increase in painfull joints and some nausiea. You said that you have pain lower left well as far as I know asacol is for treating inflamation in the TI which is right quadrant. Perhaps you are on the wrong medication anfd that is why your symptoms are getting worse. The Asacol has reduced my D by 50 % but does not much for pain.
I hope you get some help soon.
I have read that diclofenic can cause blood pressure issues
__________________
Peter


DX March 2012 IBD - Inflammation of the Terminal Ileum with inflammed appendix
Asacol 800mg 4 x day
Amitriptyline 50mg
Omeprazole 20 mg when needed.
Reply

Crohn's Disease Forum » Treatment » 5-ASA/Mesalamine » Asacol and Blood pressure
Thread Tools


All times are GMT -5. The time now is 03:53 PM.
Copyright 2006-2017 Crohnsforum.com